Alert archive / Florida / Flash Flood Warnings in 1998

Flash Flood Warning 3, NWS Tallahassee, FL

March 7, 1998Gulf County, Florida

NWS Tallahassee, FL issued this flash flood warning at Mar 7, 1998, 7:29 PM CST for Gulf County, Florida. It was in force for 8 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Mar 7, 1998, 7:29 PM CST (01:29 UTC)
Expired
Mar 8, 1998, 3:25 AM CST
In force
8 hr
Issued by
NWS Tallahassee, FL
Area
Whole counties

County Gulf County, FL

The radar

The Eglin Afb radar (KEVX), 97 km from the middle of the area, began a volume at 01:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Tallahassee Rgnl, FL (KTLH), launched 00:00Z, 1.5 hours before the alert went out and 107 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tallahassee Rgnl, FL at 00:00Z on 1998-03-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 52 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tallahassee Rgnl, FL at 00:00Z on 1998-03-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 518 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
52 J/kg
Mixed-layer CIN
-123 J/kg
Mixed-layer LCL
522 m above ground
0-6 km bulk shear
49 kt
0-1 km storm-relative helicity
518 m²/s²
0-3 km storm-relative helicity
709 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KTLH 080141 COR
FFWTLH
FLC005-013-045-059-063-131-133-080925-

BULLETIN - EAS ACTIVATION REQUESTED...CORRECTED
URBAN AND SMALL STREAM FLOOD ADVISORY
NATIONAL WEATHER SERVICE TALLAHASSEE FL
829 PM EST SAT MAR 7 1998

THE NATIONAL WEATHER SERVICE IN TALLAHASSEE FL HAS ISSUED AN
URBAN AND SMALL STREAM FLOOD ADVISORY EFFECTIVE
UNTIL 325 AM CST (425 AM EST) FOR PEOPLE IN THE FOLLOWING
LOCATIONS...

IN NORTHWESTERN FLORIDA

   ...BAY COUNTY
   ...CALHOUN COUNTY
   ...GULF COUNTY
   ...HOLMES COUNTY
   ...JACKSON COUNTY
   ...WALTON COUNTY
   ...WASHINGTON COUNTY

AT 7 PM CST NATIONAL WEATHER SERVICE RADAR INDICATED A LARGE AREA
OF SHOWERS AND THUNDERSTORMS CONTINUED OVER MUCH OF THE FLORIDA
PANHANDLE. THIS ACTIVITY HAS PERSISTED DURING MOST OF THE AFTERNOON
AND CONSEQUENTLY FLOODING OF ROADS AND OTHER LOW-LYING AREAS HAS
DEVELOPED. AREA RIVERS AND STREAMS... ALREADY NEAR OR ABOVE FLOOD
STAGE IN MANY CASES... WILL CONTINUE TO RISE DURING THE EVENING.

RADAR ESTIMATES INDICATE THAT AS MUCH AS 7 INCHES OF
RAINFALL HAS OCCURRED OVER PARTS OF THE FLORIDA PANHANDLE... WITH
2 TO 3 INCHES BEING MORE COMMONPLACE ACROSS THE REGION. ANY
ADDITIONAL RAIN FALL WILL ONLY SERVE TO ACCELERATE THE FLOODING OVER
THE AFOREMENTIONED COUNTIES.

THE FRONTAL BOUNDARY THAT HAS HELPED PRODUCE THE PRECIPITATION
DURING THE DAY IS NOW SHOWING SOME SIGNS OF MOVING NORTHWARD AND
CONSEQUENTLY THE RAIN MAY BEGIN TO END OVER THE FLORIDA PANHANDLE
DURING THE LATE EVENING... BEGINNING WITH THE COASTAL COUNTIES OF
GULF AND BAY.  HOWEVER... ADDITIONAL RAINFALL IS POSSIBLE OVERNIGHT
AND DURING THE DAY ON SUNDAY AS A COLD FRONT SWEEPS IN FROM THE
LOWER MISSISSIPPI VALLEY. THEREFORE... AREA RESIDENTS SHOULD
CONTINUE TO MONITOR THE NEWS MEDIA FOR FURTHER UPDATES ON THE
WEATHER SITUATION.

SPECIFIC COUNTY-BY-COUNTY INFORMATION:

GULF COUNTY REPORTS NUMEROUS FLOODED ROADS AND WATER IN SOME
DWELLINGS NEAR THE ST. JOE BEACH AREA.

BAY...JACKSON...AND WALTON COUNTIES HAVE REPORTED
NUMEROUS FLOODED ROADS.

IN CALHOUN COUNTY... THE CHIPOLA RIVER HAS RISEN 2.5 FEET THIS
EVENING AND SOME LOCAL FLOODING OF ROADS AND LOW-LYING AREAS IS
BEGINNING.

THE REMAINING COUNTIES.... HOLMES AND WASHINGTON... REPORTED ONLY
MINOR FLOODING AT THIS TIME... HOWEVER ADDITIONAL RAINFALL THAT WILL
OCCUR THIS EVENING IN THOSE COUNTIES WILL LIKELY INDUCE LOCALIZED
FLOODING THERE.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODS AND FLASH FLOODS. IF FLASH FLOODING IS OBSERVED...
ACT QUICKLY. MOVE UP TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS
SUBJECT TO FLOODING WHEN WATER BEGINS RISING. IT IS VERY DIFFICULT
AT NIGHT TO TELL HOW MUCH WATER IS ON ROADS. MOTORISTS SHOULD NOT
DRIVVE THROUGH WATER OF UNKNOWN DEPTH.

FACIANE

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before this flash flood warning went out at Mar 7, 1:30 PM CST, 5 hours 59 minutes earlier.

Area forecast discussion, Mar 7, 1:30 PM CST, 5 hours 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TALLAHASSEE FL
230 PM EST SAT MAR 7 1998

MODELS CONTINUE IN GOOD AGREEMENT ON UPPER LEVEL PATTERN IN 12Z
RUN...SHOWING CONSISTENT HANDLING OF VORT MAX COMING OUT OF THE
SOUTHWEST TODAY.  ALL SHOW CLOSED UPPER CENTER OVER SERN NM/WRN TX
TONIGHT...MOVING OVER NRN TX EARLY TOMORROW MORNING BEFORE STARTING
TO LIFT TOWARD THE OH VLY TOMORROW.  THIS MAY BE A LITTLE SLOWER
THAN THE PREVIOUS RUN.  AS THIS OCCURS...EXPECT LONGITUDINALLY
ORIENTED COLD FRONT TO FORM OVER LWR MS VLY BY SUN MORN THEN SWEEP
QUICKLY EWD ACROSS GULF STATES...APPROACHING FA BY SUN NIGHT.
AHEAD OF THIS FRONT SFC AND 850 GRADIENT ARE FORECAST TO TIGHTEN
EVEN MORE THAN PREVIOUS RUN.  SFC WINDS WILL REMAIN GENERALLY SLY
AT 15 TO 20 KTS...WITH HIGHER GUSTS...UNTIL LATE IN THE PERIOD WHEN
THEY FINALLY SWING MORE WLY. THUS MEAN RH WILL CONTINUE OVER 70%
THROUGH THE FIRST PART OF THE PD THEN SLOWLY DECREASE.  SATELLITE
IR STILL SHOWS SOME COLD TOPS...MOSTLY OFFSHORE...BUT FOR THE MOST
PART ARE WARMING SLIGHTLY.  RAINFALL RATES HAVE DECREASED TO .25 TO
.50 INCH OVER MOST OF THE AREA.  IN THE WRN PART OF FA HAVE REPORTS
OF +4 INCHES OVER PAST 24 HR SO BELIEVE FLOOD WATCH IS ADVISABLE.
STILL BELIEVE AXIS OF HEAVIEST PCPN WILL LIE ACROSS WRN PART OF FA.
HIGHEST SEVERE THREAT STILL SUN AFTERNOON WITH POTENTIAL FOR SQUALL
LINE IN ADVANCE OF APPROACHING COLD FRONT.  HIGHEST OMEGA VALUES
AND HIGHEST MEAN RH VALUES FOR TLH COINCIDE BETWEEN 8/18Z AND
9/00Z...AT WHICH TIME BEST HELICITY IS TO NE WHILE STRONGEST CAPE
(AOA 2500 J/KG) IS TO THE WEST.  LOOKS LIKE POTENTIAL FOR SEVERE WX
FOR WRN PORTIONS OF FA SUN AFTERNOON.  EXPECT LOWS TONIGHT IN THE
LOW TO MID 60S...HIGHS SUN IN THE LOW TO MID 70S.  BEHIND THE FRONT
COOLER AIR WILL MEAN LOWS IN THE UPPER 50S FOR ERN PORTIONS OF
FA...LOWER 50 CENTRAL...UPPER 40S WRN.

In the hours before

Local storm report, Mar 7, 3:35 PM CST, 3 hours 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
435 PM EST SAT MAR 07 1998

TIME(EST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0225 PM                              FL   1.75 INCH HAIL
03/07/98   GULF                           AT BEACH WEST OF PORT
                                          ST. JOE

0231 PM                              FL   1.25 INCH HAIL
03/07/98   GULF                           AT BEACH WEST OF PORT
                                          ST. JOE

0246 PM                              FL   TORNADO
03/07/98   GULF                           WATERSPOUT MOVED INLAND
                                          NEAR PORT ST. JOE. LIFTED
                                          ROOF FROM DWELLING.
0300 PM                              FL   .75 INCH HAIL
03/07/98   BAY                            IN MEXICO BEACH AREA

0300 PM                              FL   1 INCH HAIL
03/07/98   GULF                           NEAR THE GULF-BAY
                                          COUNTY LINE
Local storm report, Mar 7, 3:35 PM CST, 3 hours 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
435 PM EST SAT MAR 07 1998

TIME(EST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0225 PM                              FL   1.75 INCH HAIL
03/07/98   GULF                           AT BEACH WEST OF PORT
                                          ST. JOE

0231 PM                              FL   1.25 INCH HAIL
03/07/98   GULF                           AT BEACH WEST OF PORT
                                          ST. JOE

0246 PM                              FL   TORNADO
03/07/98   GULF                           WATERSPOUT MOVED INLAND
                                          NEAR PORT ST. JOE. LIFTED
                                          ROOF FROM DWELLING.
0300 PM                              FL   .75 INCH HAIL
03/07/98   BAY                            IN MEXICO BEACH AREA

0300 PM                              FL   1 INCH HAIL
03/07/98   GULF                           NEAR THE GULF-BAY
                                          COUNTY LINE

The office that day

Everything else NWS Tallahassee, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 7, 7:29 PM CSTFlash Flood WarningTAEBay, Calhoun, Holmes, Jackson, Washington8 hr
Mar 7, 7:29 PM CSTFlash Flood WarningTAEWalton8 hr
Mar 8, 5:27 AM CSTSevere Thunderstorm WarningTAEGadsden63 min
Mar 8, 1:54 PM CSTSevere Thunderstorm WarningTAEFranklin46 min
Mar 8, 3:54 PM CSTSevere Thunderstorm WarningTAELeon46 min

Nearby

Flash Flood Warnings in Florida, 1998Every flash flood warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.